Best Calpol alternatives reviewed by pharmacist

Best Calpol alternatives for children and toddlers

Calpol is probably the most well-known brand of paracetamol in liquid form for infants, toddlers and children. Calpol range of paracetamol liquid includes Calpol Infant and Calpol 6+. Recently pharmacies in the UK he been having difficulties in obtaining Calpol (and other common cold and flu medicines like Day and Night Nurse) from all man pharmaceutical wholesalers. Today I will list Calpol alternatives, medicines which contain paracetamol and paracetamol alternative medicines.

What is Calpol?

Calpol is a branded version of paracetamol, which comes in the form of a liquid for infants, toddlers and children. Paracetamol is used in the treatment of mild to moderate pain (for example, headache, tooth pain, sore throat) and also as antipyretic medication to reduce fever (temperature).

Two main Calpol products containing paracetamol exist:

  • Calpol Infant (with sugar and sugar-free version)
  • Calpol Six Plus (with sugar and sugar-free version)

Both the above products also come in two different sizes – 100ml and 200ml bottles and different flavours. 100ml bottle of Calpol is licensed as general sale medicine (GSL) meaning it is available for self-selection by customers in stores and pharmacies.

A larger 200ml bottle of Calpol suspension is a pharmacy-only product (P). P products are sold from behind a pharmacy counter and online chemists.

Summary of Calpol paracetamol availability:

Availability

Paracetamol content

Flavour

Calpo Infant 100ml

GSL

120mg in 5ml

Strawberry

Calpol Infant sugar free 100ml

GSL

120mg in 5ml

Strawberry

Calpol Infant 200ml

P 120mg in 5ml

Strawberry

Calpol Infant sugar-free 200ml

P 120mg in 5ml

Strawberry

Calpol 6+ sugar-free 80ml

GSL

250mg in 5ml

Strawberry

Calpol 6+ 200ml

P 250mg in 5ml

Orange & strawberry

Calpol 6+ sugar-free 200ml

P 250mg in 5ml

Strawberry

GSL: general sale listing item, available in supermarkets, and pharmacies for customer self-selection

P: medicines: which are sold from behind a pharmacy counter and online pharmacies.

Calpol active ingredients

Calpol Infant and Calpol 6+ contain paracetamol as an active ingredient. Calpol Infant can be given to babies aged 2 months and above (baby weight needs to be over 4kg, and the baby was born after 37 weeks).

Calpol 6+ can be given to children over six years of age.

How much paracetamol do you get in Calpol?

  • Calpol Infant contains 120mg of paracetamol per 5ml of suspension.
  • Calpol 6+ contains 250ml of paracetamol per 5 ml of suspension.

Calpol alternative products

There are plenty of paracetamol products for infants, toddlers and children which b. Most supermarkets and pharmacy chains sell their brands of paracetamol suspension for infants and children. Calpol alternative products include:

1. Tesco’s Children’s paracetamol

One of the cheapest options when it comes to paracetamol liquid for children and toddlers. Smaller bottles of Tesco’s children’s paracetamol (100ml) are kept on the shop floor, whereas bigger (200ml) are kept in the pharmacy. Tesco’s range of paracetamol for babies, toddlers and children comes in two options:

Tesco Children’s Paracetamol 2 Month Plus:

  • 120mg of paracetamol per 5ml of syrup
  • Cherry flavour
  • Sugar-free
  • Colour free

Tesco Children’s Paracetamol Six Plus:

  • contains 250mg/5ml of paracetamol
  • Orange flavour
  • Sugar-free?

2. Boots children’s paracetamol

Boot’s brand of children’s paracetamol is another Calpol alternative. It comes in two different forms:

Boots paracetamol oral suspension TWO months plus:

  • Contains 120mg/5ml of paracetamol
  • Strawberry flavour
  • Sugar-free

Boots paracetamol oral suspension SIX years plus:

  • Contains 250mg/5ml of paracetamol
  • Strawberry flavour
  • Sugar-free

All other pharmacy chains and supermarkets including Lloyds Pharmacy, Morrisons, and Sainsbury’s sell similar products, with the same licensed use – TWO months plus or SIX months plus.

What other Calpol alternative medicine exists?

3. Paracetamol suppositories as Calpol alternative

Calpol alternatives: paracetamol suppositories for babies and toddlers

Paracetamol suppositories come in three different strengths and broadly speaking can be used by babies, toddlers and children from 2 months up to 12 years of age. Paracetamol suppositories are not commonly prescribed or stocked by pharmacies mainly due to the high cost of this form of paracetamol.

In the UK children’s paracetamol suppositories are sold under the brand name Alvedon.

Different forms of paracetamol suppositories

Alvedon suppositories come in the following strengths:

Name Paracetamol content Licensed age
Alvedon Suppositories 60 mg 60mg of paracetamol Up to 1 year
Alvedon Suppositories 125 mg 125mg of paracetamol 1-5 years
Alvedon Suppositories 250 mg 250mg od paracetamol 6-12 years

 

Where to get paracetamol suppositories from?

Paracetamol suppositories are pharmacy-only medicines (P). P products can only be purchased from pharmacies, including online chemists. Since paracetamol suppositories are not commonly prescribed and requested by customers, most pharmacies do not stock this form of paracetamol. However, like other P medicines or drugs, paracetamol suppositories can be ordered on an individual basis, when a request is made by customers, for the same or next-day delivery from leading pharmaceutical distributors.

How much do paracetamol suppositories cost?

  • Alvedon Suppositories 60 mg (pack size: 10): around £20 per pack.
  • Alvedon Suppositories 125 mg (pack size: 10): around £20 per pack.
  • Alvedon Suppositories 250 mg (pack size: 10): around £23 per pack. 

4. Soluble paracetamol as Calpol alternatine

Soluble paracetamol is another less commonly used form of paracetamol. Most pharmacies and supermarkets sell soluble paracetamol either as a generic product or also as branded medication, for example, Panadol ActiFast Soluble Tablets.

Each soluble tablet of paracetamol usually contains 500mg of paracetamol. Licensed age may differ between products; for example, the Neolab brand of Soluble Paracetamol is licensed for children ten years of age and over.

Can I give soluble paracetamol to a toddler?

Theoretically, it is possible to give soluble paracetamol to a toddler; however, this would be unlicensed use of this medication. A doctor can prescribe medicines outside of the product license.

How would this work?

As an example, a recommended dose for children aged 6-8 is 250mg of paracetamol four times a day (in 24 hours). In order to get this dose from 500mg of paracetamol, it would be necessary to dissolve one tablet in a certain amount of water. To make it simple: 10ml of water. Since we are dissolving 500mg of paracetamol in 10 ml of water, half of it (5 ml) would contain 250mg of paracetamol.

5. Ibuprofen liquid as Calpol paracetamol alternative

Ibuprofen belongs to a group of drugs called Non-Steroidal Anti-inflammatory Drugs (NSAIDs). Like paracetamol, ibuprofen is also used to help manage pain and to reduce fever (temperature). Additionally, ibuprofen can be used as an anti-inflammatory drug. Both paracetamol and ibuprofen have similar use. 

Ibuprofen helps to reduce fever, acts as a painkiller and has anti-inflammatory properties.

Ibuprofen liquid is licensed for babies, toddlers and children from 3 months of age.

Paracetamol alternative - liquid Nurofen

Ibuprofen – restrictions on use

Ibuprofen has more restrictions on its use as compared to paracetamol, for example:

  • Ibuprofen should not be given to children with chickenpox
  • Ibuprofen should not be given to children who had previous hypersensitivity reactions (for example asthmatic patients)
  • Ibuprofen should not be given to patients with a history of ulcers

For more information, read the product information leaflet or speak to the pharmacist.

Similarly to paracetamol alternatives, ibuprofen is sold under different brand names. Nurofen is the best-known brand of ibuprofen. Most supermarkets and pharmacies sell their brands of ibuprofen for children.

6. Nurofen for children chewable capsules

Nurofen Chewable capsules - great alternative to paracetamol (Calpol)

Nurofen for children chewable capsules are a great alternative to Calpol. Chewable capsules are soft and easy to chew. There is no need to take water when using Nurofen chewable capsules.Nurofen chewable capsules are pharmacy-only medication, which means they are available from behind a pharmacy counter. 

7. Paracetamol tablets as Calpol alternative

Standard paracetamol tablet sold in pharmacies and supermarket contains 500mg of paracetamol. Paracetamol tablets have age restrictions on use. Usually, paracetamol tablets can be given to children ten years of age and above.

Can you give paracetamol tablets to children under ten years?

The above scenario is a similar situation discussed on the use of soluble paracetamol outside its license. Again, in theory, it would be possible to use a lower dose by cutting one paracetamol tablet in half. Each half would contain 250mg of paracetamol, which could potentially be used in children under ten years of age. Pill cutters may be handy in this scenario:

8. Co-codamol (paracetamol & codeine) for children over 12

Co-codamol (a combination of paracetamol with codeine) may be considered a Calpol alternative only in children over 12 years of age. Co-codamol is recommended (licensed) for pain relief, for example, migraines, and toothache only when it is not relieved by other analgesics such as paracetamol or ibuprofen (alone). Over the counter co-codamol should only be used for up 3 days since it has addictive properties.

Over the counter co-codamol comes in form of standard tablets and effervescent tablets, which should be dissolved in the water before administration.

Taking codeine/co-codamol is usually associated with side effects, some of which may include:

  • Drowsiness/sedation (feeling sleepy)
  • Nausea (feeling sick)
  • Constipation

Co-codamol is a pharmacy-only medication which is available in the form of tablets, capsules and dissolvable tablets. Co-codamol may not provide the best pain relief as compared to other analgesics, especially when used at the same time.

Can you use paracetamol ‘SIX plus’ instead of paracetamol ‘infant’?

This was a common question asked during COVID lockdown 1 when in the first instance infant paracetamol went out of stock. It is possible to adjust the dose (volume taken) for paracetamol SIX plus to match the equivalent dose for children below six years of age. Use of paracetamol ‘six-plus’ in children under six years of age would be unlicensed use.

Likewise, it would be possible to use infant paracetamol in children who are six years of age and above by adjusting the dose (volume taken) of paracetamol.

Can take Calpol with ibuprofen?

The advice on taking paracetamol and ibuprofen at the same time differs and depends on the age:

  • For adults and children over 16 years of age, it is possible to take paracetamol and ibuprofen at the same time.
  • For children below the age of 16: NHS does not recommend giving paracetamol and ibuprofen together at the same time unless recommended by a healthcare professional. Parents can try the second medication instead if, for example, a child is still in ‘distress’ after giving them a dose of paracetamol. A dose of ibuprofen could be given before the next dose of paracetamol. Both drugs should not be given routinely alternately.

Why giving paracetamol and ibuprofen at the same time to a child is not recommended?

NHS recommendation comes from NICE guidelines on the management of fever under 5s.

NICE guidelines used a systemic review (comparison of different studies) which assessed the safety and efficacy of paracetamol and ibuprofen use at the same time. Few clinical studies showed that both dual and alternating dosages might be more effective in reducing children’s fever compared to the use of a single drug alone. These studies did not include the ages of the children. The use of a single drug was recommended, as insufficient information exists to recommend the use of both drugs at the same time. No serious side effects were reported in any of the included studies (NICE, 2013).

References

NICE (2013). Updated guidance to help assess children with fever. Available at: https://www.nice.org.uk/news/article/updated-guidance-to-help-assess-children-with-fever Accessed on 14/02/2023

 

I am a qualified pharmacist working in an independent pharmacy in the UK.
Posts created 60

Leave a Reply

Your email address will not be published. Required fields are marked *

Related Posts

Begin typing your search term above and press enter to search. Press ESC to cancel.

Back To Top